Illinois, 2003

Cold in Illinois, March 9, 2003

March 9, 2003 · NWS LOT · 1 event in 1 county or zone

A 48 year old man was found frozen to death outside a home in Chicago on March 9th. The low temperature at Chicago Ohare Airport on the morning of March 9th was 6 degrees and the high temperature was only 13 degrees later that afternoon.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 48 year old man was found frozen to death outside a home in Chicago on March 9th. The low temperature at Chicago Ohare Airport on the morning of March 9th was 6 degrees and the high temperature was only 13 degrees later that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 9, 11:38 AM CST, 22 minutes earlier.

Area forecast discussion, Mar 9, 11:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1138 AM CST SUN MAR 9 2003

AVIATION DISCUSSION FOR 18Z TAFS

HIGH PRESSURE BUILDING ACROSS MIDWEST THIS AFTERNOON. MAINLY SKC
WITH JUST SOME MID/HIGH LEVEL CLOUDS. WNW WINDS TO GO WEST THIS PM..
WITH SOME GUSTS TO 20KTS. BACK TO NW THIS EVENING THEN SW TOWARD
THE END OF THE PERIOD.

CMS

PUBLIC FORECAST FOR 4AM ZONES

BROAD COLD SURFACE PUSHING SOUTHEAST INTO FORECAST AREA AT THIS
TIME. REMNANTS OF CLOUD COVER STILL REMAIN IN SOUTHEAST COUNTIES
ALONG WITH LINGERING FLURRIES AS DEPICTED IN 88D. NORTHWEST FLOW
WILL KEEP COLD AIR IN PLACE THROUGH MONDAY. MINS TONIGHT SHOULD DIP
A LITTLE LOWER WITH SURFACE HIGH OVER ILLINOIS AND WINDS DECREASING.

AS HIGH SLIDES TO THE EAST WAA PATTERN SETS UP JUST TO SOUTHWEST OF
CWA. COMBINATION OF WAA AND SHORTWAVE BRINGS THREAT OF SOME PRECIP
BUT APPEARS TO REMAINS TO SOUTHWEST OF AREA. AS THIS IS A CHANGE
FROM PREVIOUS MODEL RUNS. AS A RESULT HAVE DROPPED PRECIP ON
MONDAY.

NEXT WAVES ROTATES AROUND HUDSON BAY H5 LOW LATE TUESDAY/EARLY
WEDNESDAY WITH BEST UVV GENERALLY WELL TO THE NORTH. MODELS INDICATE
SECOND AREA OF UVV TO SOUTHWEST AS SURFACE FRONT PASSES AROUND 00Z
WEDNESDAY. THOUGH MOISTURE APPEARS ON THE LIGHT SIDE, APPEARS TO BE
ENOUGH LIFT FOR GPS TO CRANK OUT SOME MEASURABLE PECIP. H8 TEMP
PATTERN AND THICKNESS VALUES LEAVE SOME DOUBT AS TO PRECIP TYPE SO
APPEARS RAIN OR SNOW BEST DESCRIBES CHANCES AT THIS TIME.

UPPER PATTERN BEGINS TO SHOW SIGNIFICANT CHANGE WITH PASSAGE OF
WEDNESDAY SYSTEM. BUDDING RIDGE ON THE WEST COAST BEGINS TO BUILD AS
IT MOVES EAST OF THE ROCKIES THURSDAY. H8 TEMPS SHOW SIG WARMUP WITH
MRF PUSHING TEMPS AOA +10 BY END OF THIS FORECAST CYCLE. GIVEN H8
TEMPS SEEN IN MRF MOS GUIDANCE PUMPS MAXS INTO THE UPPER 50S AND
LOWER 60S BY THE WEEKEND.

.CHI...NONE.

SOMREK
Hazardous weather outlook, Mar 9, 6:00 AM CST, 6 hours before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST SUN MAR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

WFO CHICAGO WEB ADDRESS : HTTP://WEATHER.NOAA.GOV/CHICAGO

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
March 9, 12:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2003-03-0948MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344437.